Alert archive / New Hampshire / Flash Flood Warnings in 2008
Flash Flood Warning 7, NWS Gray, ME
NWS Gray, ME issued this flash flood warning at Aug 7, 2008, 7:26 PM EDT for Belknap County, Merrimack County, New Hampshire. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2008, 7:26 PM EDT (23:26 UTC)
- Expired
- Aug 7, 2008, 10:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Gray, ME
- Area
- Storm-based polygon
- Flood severity
- None
Counties Belknap County, NH, Merrimack County, NH
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 11.4 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 435 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KGYX 072326
FFWGYX
NHC001-013-080215-
/O.NEW.KGYX.FF.W.0007.080807T2326Z-080808T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAY ME
726 PM EDT THU AUG 7 2008
THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL BELKNAP COUNTY IN CENTRAL NEW HAMPSHIRE...
NORTHERN MERRIMACK COUNTY IN CENTRAL NEW HAMPSHIRE...
* UNTIL 1015 PM EDT
* AT 716 PM EDT...FLASH FLOODING WAS REPORTED IN LACONIA FROM
THUNDERSTORMS WITH TORRENTIAL RAIN. RADAR ESTIMATES OVER THREE
INCHES OF RAIN HAS FALLEN IN THIS AREA WITH ANOTHER ONE TO THREE
INCHES LIKELY.
WITH FLASH FLOODS WATER RISES SO FAST THAT YOU MUST AVOID ANY WATER
RUNNING ACROSS A ROAD. A COUPLE INCHES CAN BECOME A COUPLE OF FEET
ALMOST INSTANTLY AND WASH CARS INTO RIVERS AND STREAMS...AS HAS
ALREADY HAPPENED ALSO ROADS CAN BECOME WASHED OUT...HIDDEN BY WATER
AND UNABLE TO SUPPORT YOUR CAR.
ALSO EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF
SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES.
AGAIN...DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS
THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY. MOVE TO HIGHER GROUND.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
CAMPERS AND HIKERS SHOULD AVOID STREAMS OR CREEKS.
PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 4357 7184 4357 7182 4355 7181 4356 7175
4353 7134 4358 7138 4359 7129 4354 7119
4352 7119 4351 7120 4342 7117 4345 7179
$$
SJCWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 3:29 PM EDT, 3 hours 57 minutes earlier.
Area forecast discussion, Aug 7, 3:29 PM EDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 329 PM EDT THU AUG 7 2008 .SYNOPSIS... LOW PRESSURE OVER SOUTHERN QUEBEC AND NORTHERN NEW YORK THIS AFTERNOON WILL REMAIN NEARLY STATIONARY TONIGHT. THE LOW WILL MOVE EAST ACROSS NORTHERN NEW ENGLAND FRIDAY...THEN LIFT NORTHEAST INTO CANADA SATURDAY AND SUNDAY WHILE ANOTHER LOW DEVELOPS OVER SOUTHERN QUEBEC. THE SECOND LOW PRESSURE AREA WILL MOVE EAST ACROSS NORTHERN NEW ENGLAND MONDAY AND TUESDAY. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... THE MAIN FORECAST PROBLEM TONIGHT ONCE AGAIN IS THE POTENTIAL FOR HEAVY RAIN AND FLOODING ACROSS NORTHERN NEW HAMPSHIRE AND OXFORD COUNTY MAINE. SEE THE HYDROLOGY DISCUSSION BELOW FOR MORE INFORMATION ON THE FLOOD POTENTIAL. SCATTERED SHOWERS AND THUNDERSTORMS MAINLY OVER NEW HAMPSHIRE AND THE WESTERN MAINE MOUNTAINS THIS EVENING COULD PRODUCE LOCALLY HEAVY RAIN...GUSTY WINDS AND SMALL HAIL. SHOWERS WILL BECOME MORE WIDESPREAD AFTER MIDNIGHT. MOS TEMPERATURE GUIDANCE ONCE AGAIN LOOKED A FEW DEGREES TOO COOL SO RAISED GUIDANCE TEMPERATURES A COUPLE OF DEGREES FOR THE OVERNIGHT LOW TEMPERATURES TONIGHT. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/... THE FLOOD POTENTIAL CONTINUES FOR NORTHERN NEW HAMPSHIRE AND OXFORD COUNTY MAINE FRIDAY AS ONE TO TWO INCHES OF RAINFALL ARE EXPECTED ACROSS THE AREA. COOL DAMP WEATHER CONTINUES FOR ANOTHER DAY. USED A BLEND OF THE MAV/MET MOS GUIDANCE FOR THE HIGH TEMPERATURE FORECAST. && .LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/... THE ACTIVE WX PATTERN CONTINUES FOR THE NE THRU THE LONG TERM. AN UPR LVL CUTOFF LOW MOVES SLOWLY THRU THE NE FRIDAY NGT THRU MONDAY PROVIDING UNSTABLE AND UNSETTLED WX. AN UPR LVL RIDGE BUILDS IN BRIEFLY BEHIND THE DEPARTING CUTOFF LOW MONDAY NGT AND TUESDAY ONLY TO BE REPLACED BY ANOTHER UPR LVL CUTOFF LOW. THIS SYSTEM WILL BRING MORE UNSETTLED WX WEDNESDAY INTO THURSDAY. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... IN THE NEAR TERM...CONDITIONS ARE VARIABLE THIS AFTERNOON...WITH MOST WESTERN MAINE LOCATIONS IN IFR CEILINGS WHILE CENTRAL/SOUTHEAST NEW HAMPSHIRE HAD VFR TO MVFR CONDITIONS. SCATTERED THUNDERSTORMS COULD AFFECT THE LEBANON...CONCORD AND POSSIBLY THE PORTSMOUTH TERMINALS THIS AFTERNOON AND EVENING. AFTER THAT...IFR CEILINGS AND VISIBILITIES ARE EXPECTED TO DEVELOP OVERNIGHT AS SHOWERS BECOME MORE WIDESPREAD. IN THE LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...AN UPR LVL CUTOFF LOW MOVES SLOWLY THRU THE NE FRIDAY NGT THRU MONDAY PROVIDING UNSTABLE AND UNSETTLED WX WITH A CHC OF SHRA AND TSRA WITH PSBL MVFR OR IFR CONDITIONS. && .MARINE... IN THE NEAR TERM...WINDS AND SEAS ARE EXPECTED TO REMAIN BELOW SMALL CRAFT ADVISORY CRITERIA THROUGH FRIDAY. IN THE LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...A WEAK PRES PATTERN WILL CONT AS AN UPR LVL CUTOFF LOW MOVES SLOWLY E ACROSS THE REGION FOLLOWED BY AN UPR LVL RIDGE (AND SFC RIDGE OF HIGH PRES) MONDAY NGT AND TUESDAY. THIS WILL KEEP WINDS AND SEAS BLO SCA LVLS THRU THE LONG TERM. && .HYDROLOGY... HAVE EXTENDED THE FLOOD WATCH FOR NORTHERN NEW HAMPSHIRE AND OXFORD COUNTY MAINE THROUGH FRIDAY. SCATTERED THUNDERSTORMS WITH HEAVY RAIN COULD CAUSE LOCALIZED FLOODING THIS EVENING...THEN STEADIER AND MORE WIDESPREAD SHOWERS ARE EXPECTED TO DEVELOP LATER TONIGHT AND CONTINUE FRIDAY. RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE EXPECTED THROUGH FRIDAY AND THIS COULD RESULT IN ADDITIONAL FLOODING. && .CLIMATOLOGY... THE MONTHLY SUMMARIES FOR JULY WERE UPDATED THIS MORNING TO INCLUDE THE NARRATIVE DISCUSSIONS FOR PORTLAND AND CONCORD. ALL THREE SUMMARIES ARE ALSO AVAILABLE ON OUR WEB SITE. THE THREE CLIMATE SUMMARIES INCLUDE PORTLAND MAINE /AWIPS IDENTIFIER PWMCLMPWM/... CONCORD NEW HAMPSHIRE /AWIPS IDENTIFIER PWMCLMCON/ AND GRAY MAINE /AWIPS IDENTIFIER PWMCLMGYX/. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR MEZ007-012. NH...FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR NHZ001>005. MARINE...NONE. &&
Hazardous weather outlook, Aug 7, 3:43 PM EDT, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 343 PM EDT THU AUG 7 2008 MEZ007-012-NHZ001>005-081945- NORTHERN OXFORD-SOUTHERN OXFORD-NORTHERN COOS-SOUTHERN COOS- NORTHERN GRAFTON-NORTHERN CARROLL-SOUTHERN GRAFTON- 343 PM EDT THU AUG 7 2008 ...FLOOD WATCH IN EFFECT THROUGH FRIDAY AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND NORTHERN NEW HAMPSHIRE. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO RELAY ANY REPORTS OF HIGH WATER OR FLOODING TO THE NATIONAL WEATHER SERVICE AS SOON AS IT IS SAFE TO DO SO. MEZ008-009-013-014-018>028-NHZ006>010-013-014-081945- NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN FRANKLIN- SOUTHERN SOMERSET-INTERIOR YORK-INTERIOR CUMBERLAND-ANDROSCOGGIN- KENNEBEC-INTERIOR WALDO-COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC- LINCOLN-KNOX-COASTAL WALDO-SOUTHERN CARROLL-SULLIVAN-MERRIMACK- BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM- 343 PM EDT THU AUG 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ150>154-081945- STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY- PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY- CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM- 343 PM EDT THU AUG 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Aug 7, 6:00 PM EDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
600 PM EDT THU AUG 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND DMG WARREN 43.92N 71.89W
08/07/2008 GRAFTON NH PUBLIC
8 TREES DOWN AT SCENIC VIEW CAMPGROUND.
0510 PM HAIL NEW HAMPTON 43.61N 71.65W
08/07/2008 E0.88 INCH BELKNAP NH PUBLIC
&&
SJCSpecial weather statement, Aug 7, 6:11 PM EDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 611 PM EDT THU AUG 7 2008 NHZ001-072315- NORTHERN COOS- 611 PM EDT THU AUG 7 2008 ...STRONG THUNDERSTORMS WILL IMPACT COOS COUNTY THROUGH 715 PM EDT... AT 611 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED 2 MILES WEST OF PITTSBURG... OR ABOUT 6 MILES NORTHEAST OF CANAAN...MOVING EAST AT 12 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND STEWARTSTOWN...PITTSBURG...CLARKSVILLE AND LAKE FRANCIS STATE PARK THROUGH 715 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. DUE TO THE SLOW MOVEMENT OF THIS CLUSTER OF STORMS SOME MINOR LOCALIZED FLOODING IN SOME LOW LYING AREAS MAY OCCUR ALONG THE PATH OF THESE STORMS. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY. MARINE
Local storm report, Aug 7, 6:25 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
625 PM EDT THU AUG 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM FLASH FLOOD ASHLAND 43.70N 71.63W
08/07/2008 GRAFTON NH AMATEUR RADIO
CARS WASHED AWAY.
&&
SJCLocal storm report, Aug 7, 6:28 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
628 PM EDT THU AUG 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0627 PM TSTM WND DMG MEREDITH 43.66N 71.50W
08/07/2008 BELKNAP NH TRAINED SPOTTER
TREES DOWN. PEA SIZE HAIL COVERING GROUND. 1.30 INCHES OF
RAIN IN THE PAST HOUR.
&&
SJCSpecial weather statement, Aug 7, 6:56 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 656 PM EDT THU AUG 7 2008 NHZ005-007-080000- SOUTHERN GRAFTON-SULLIVAN- 656 PM EDT THU AUG 7 2008 ...STRONG THUNDERSTORMS WILL IMPACT SULLIVAN COUNTY AND GRAFTON COUNTY THROUGH 800 PM EDT... AT 656 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 9 MILES SOUTHWEST OF CANAAN...OR ABOUT 8 MILES SOUTHEAST OF LEBANON...MOVING EAST AT 14 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND CANAAN...GRAFTON... ORANGE AND CARDIGAN MOUNTAIN STATE PARK THROUGH 800 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. DUE TO THE SLOW MOVEMENT OF THIS STORM SOME MINOR LOCALIZED FLOODING IN SOME LOW LYING AREAS MAY OCCUR ALONG THE PATH OF THESE STORMS. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY. MARINE
Local storm report, Aug 7, 7:07 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
707 PM EDT THU AUG 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM TSTM WND DMG MOULTONBOROUGH 43.75N 71.40W
08/07/2008 CARROLL NH TRAINED SPOTTER
TREES DOWN IN MOULTONBOROUGH AND MEREDITH.
&&
SJCThe office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 9:48 PM EDT | Areal Flood Advisory | GYX | Coos | 4 hr |
| Aug 7, 1:45 AM EDT | Areal Flood Advisory | GYX | Coos | 3 hr |
| Aug 7, 3:41 PM EDT | Severe Thunderstorm Warning | GYX | Grafton | 64 min |
| Aug 7, 4:49 PM EDT | Severe Thunderstorm Warning | GYX | Grafton | 56 min |
| Aug 7, 5:06 PM EDT | Areal Flood Warning | GYX | Grafton | 3 hr |
| Aug 7, 5:48 PM EDT | Areal Flood Warning | GYX | Belknap, Carroll | 3 hr |
| Aug 7, 6:11 PM EDT | Flash Flood Warning | GYX | Belknap, Grafton | 3 hr |
| Aug 7, 6:18 PM EDT | Severe Thunderstorm Warning | GYX | Belknap, Carroll | 57 min |
Nearby
Flash Flood Warnings in New Hampshire, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.